Sep 5, 2003
I am 20 years old, just started Combivir and Sustiva about a month ago, during seroconversion. I was hoping to get a second opinion on a couple things -- mainly, right now, I want to know how important is it to take the Combivir exactly every 12 hours -- if I am an hour or two off once in a while, is it a big deal?? Also, Sustiva is once a day -- how important is it to take it at the same exact time every day, or can I adjust it from day to day?? (I was told to take it at bedtime, but that is never the same due to different schedules each day.) Also, I always eat late at night, especially high fat foods, and I was told not to take Sustiva with high fat. If I eat fat at night, how long should I wait before taking Sustiva? My final question is, my doctor said that this therapy is to treat the conversion, and that since we caught it so early, my immune system has been pretty much saved with virtually no damage (my current T-cell level is 841). He said if this all remains good, I only need to be on meds for 6-12 months, and after that, I will be able to stop for years to come, with no meds. Does this sound correct and reasonable? I hope you can answer all of these questions. Thank you.
Response from Dr. Pierone
The treatment of HIV infection during or shortly after seroconversion a logical thing to do based on the limited number of generally small studies that have been reported. These studies are not randomized and placebo controlled but most suggest that early treatment may confer long-term benefit even if treatment is given for a demarcated time period (like 6-12 months). So your doctor's plan sounds reasonable.
I do not think that you need to take Sustiva and Combivir at an exact time interval, the pharmacokinetic profiles of both of these medications allow for wiggle room for at least a few hours either direction. The key is to not completely miss the dose. The same with food restrictions, high fat actually significantly increases absorption of Sustiva (which may increase side effects), the package insert suggests taking it on an empty stomach. If you waited 2 hours or more after the evening meal that contains fat, the absorption of Sustiva would be closer to the fasted state.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Tingling Lips A Sign Of HIV?
- Burning Penis After Getting Head Worried I Have HIV
- Dry Mouth After Vaginal Sex Worried I Have HIV
- Itchy Red Spots After Nipple Biting Sign Of HIV AIDS
- Itchy Skin After Anal Sex Condom Broke Sign Of HIV AIDS
- Pain In Penis After Licking Penis Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.